Alert archive / Washington / Red Flag Warnings in 2018
Red Flag Warning 3, NWS Seattle, WA
NWS Seattle, WA issued this red flag warning at Aug 19, 2018, 1:37 PM PDT for 9 counties in Washington. It took effect at Aug 20, 2018, 5:00 AM PDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2018, 1:37 PM PDT (20:37 UTC)
- In effect from
- Aug 20, 2018, 5:00 AM PDT
- Expired
- Aug 20, 2018, 8:00 PM PDT
- In force
- 15 hr
- Issued by
- NWS Seattle, WA
Counties Clallam County, WA, Grays Harbor County, WA, Island County, WA, Jefferson County, WA, King County, WA, San Juan County, WA, Skagit County, WA, Snohomish County, WA, Whatcom County, WA
The radar
The Seattle radar (KATX), 20 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 8.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
480 WWUS86 KSEW 192037 RFWSEW URGENT - FIRE WEATHER MESSAGE National Weather Service Seattle WA 137 PM PDT Sun Aug 19 2018 WAZ650-653-656-658-201545- /O.NEW.KSEW.FW.W.0003.180820T1200Z-180821T0100Z/ North Coastal Lowlands- Strait of Juan De Fuca and Northwest Interior Lowlands- Northeast Puget Sound Lowlands Generally Below 1500 Feet- West Slopes of the North Cascades Generally above 1500 Feet- 137 PM PDT Sun Aug 19 2018 ...RED FLAG WARNING IN EFFECT FROM 5 AM TO 6 PM PDT MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 650, 653, 656 AND 658... The National Weather Service in Seattle has issued a Red Flag Warning for moderate breezes and low humidity, which is in effect from 5 AM to 6 PM PDT Monday. * AFFECTED AREA...Fire Weather Zones 650, 653, 656 and 658. This includes the west side of the North Cascades, the upper Skagit Valley, Western Whatcom County including Bellingham, the San Juan Islands and parts of the northwest Olympic Peninsula. * WINDS...Northeast wind in excess of 12 mph will develop on Monday morning. Exposed locations such as ridgetops and communities northeast of Bellingham could gust around 20 to 25 mph. * RELATIVE HUMIDITY...20 to 35 percent. * IMPACTS...A combination of moderate breezes, low relative humidity, and warm temperatures can contribute to rapid rates of spread and down-wind spotting on existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either imminent or occurring now. Any fires that develop will likely spread quickly. Outdoor burning is not recommended. && $$ www.weather.gov/seattle
2 follow-up statements
809 WWUS86 KSEW 201533 RFWSEW URGENT - FIRE WEATHER MESSAGE National Weather Service Seattle WA 833 AM PDT Mon Aug 20 2018 WAZ650-653-656-658-202345- /O.CON.KSEW.FW.W.0003.000000T0000Z-180821T0100Z/ North Coastal Lowlands- Strait of Juan De Fuca and Northwest Interior Lowlands- Northeast Puget Sound Lowlands Generally Below 1500 Feet- West Slopes of the North Cascades Generally above 1500 Feet- 833 AM PDT Mon Aug 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 650, 653, 656 AND 658... * AFFECTED AREA...Fire Weather Zones 650, 653, 656 and 658. This includes the west side of the North Cascades including parts of North Cascades National Park, the upper Skagit Valley, Western Whatcom County including Bellingham, the San Juan Islands, and parts of the northwest Olympic Peninsula including Forks. * WINDS...Northeast wind in excess of 12 mph will develop on Monday morning. Exposed locations such as ridgetops and communities northeast of Bellingham could gust around 20 to 30 mph. * RELATIVE HUMIDITY...20 to 35 percent. * IMPACTS...A combination of wind, low relative humidity, and warm temperatures can contribute to rapid rates of spread and down-wind spotting on existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either imminent or occurring now. Any fires that develop will likely spread quickly. Outdoor burning is not recommended. && $$ www.weather.gov/seattle
661 WWUS86 KSEW 202225 RFWSEW URGENT - FIRE WEATHER MESSAGE National Weather Service Seattle WA 325 PM PDT Mon Aug 20 2018 WAZ650-658-202330- /O.CAN.KSEW.FW.W.0003.000000T0000Z-180821T0100Z/ North Coastal Lowlands- West Slopes of the North Cascades Generally above 1500 Feet- 325 PM PDT Mon Aug 20 2018 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 650 AND 658... The National Weather Service in Seattle has cancelled the Red Flag Warning. Wind speeds have settled down now, though relative humidity values remain below 30 percent in places, especially over elevated terrain. $$ WAZ653-656-210300- /O.EXT.KSEW.FW.W.0003.000000T0000Z-180821T0300Z/ Strait of Juan De Fuca and Northwest Interior Lowlands- Northeast Puget Sound Lowlands Generally Below 1500 Feet- 325 PM PDT Mon Aug 20 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 653 and 656... * AFFECTED AREA...Fire Weather Zones 653 and 656. This is mainly intended to cover locations near and northeast of Bellingham. * WINDS...Northeast wind of 10 to 15 mph in exposed locations, with gusts near 20 mph. * RELATIVE HUMIDITY...20 to 30 percent, and temperatures in the mid 80s to lower 90s. * IMPACTS...A combination of wind, low relative humidity, and warm temperatures can contribute to rapid rates of spread and down-wind spotting on existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either imminent or occurring now. Any fires that develop will likely spread quickly. Outdoor burning is not recommended. && $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Aug 19, 9:00 AM PDT, 4 hours 37 minutes earlier.
Area forecast discussion, Aug 19, 9:00 AM PDT, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Seattle WA 900 AM PDT Sun Aug 19 2018 .SYNOPSIS...A weak upper trough will bring a slight chance of thunder to the Central Cascades today and Monday. An upper ridge will bring dry and warm weather Tuesday and Wednesday. Temperatures will cool to near normal Thursday through Saturday as onshore flow returns. Smoke will move into the area today and continue through around Wednesday for reduced air quality. && .SHORT TERM...The current forecast still appears on track through at least Tuesday. The main concern is how much smoke will infiltrate Western Washington through Tuesday and affects on air quality. Smoke remains mostly aloft over Western Washington this morning, with with good to moderate air quality reported at most stations. The weak onshore flow near the coast is also bringing some stratus into the southwest interior and western Strait which should push back to the coast later this morning. The weak trough skirting southeast across Oregon and SW Washington may initially help deepen the mixing layer over the area today. However, the flow pattern at the surface and aloft will be changing later today after the trough starts to exit the area. The YWL-BLI gradient is near +7mb and probably close to inducing some Fraser outflow which will introduce some low level smoke rather rapidly to the north interior later today. If this does develop, the near surface smoke will probably filter south into much of Puget Sound. However, the other mechanism is the increasing smoke aloft which should become even more noticeable this afternoon and evening. Smoke plume models suggest this will settle into the lower levels tonight into Monday and Tuesday with poor ventilation not allowing for any significant improvement. Air quality will probably become unhealthy first up north where fraser outflow may introduce surface smoke, then worsen across most of Western Washington by Monday and Tuesday. A partial marine push on Wednesday may improve some air quality near the coast and possibly further inland areas later in the days. In coordination with local air quality agencies, an air quality alert remains in effect through Wednesday. Smoke is expected to increase across the area today and especially Monday and Tuesday. Air quality should get worse over the next day or two and there will likely be reduced visibilities at times. Models still show some weak convection over the Cascades of Pierce and Lewis county including Mount Rainer. Will maintain the slight chance of thunder later today for this area although smoke may hinder surface heating enough to inhibit building cumulus. Mercer .LONG TERM...Previous discussion...An upper ridge over the area will begin to weaken on Wednesday. At the same time, low level offshore flow will turn onshore and increase during the day. The coast should be 10+ degrees cooler but the interior will see only minor cooling. Low clouds should also return to the coast. A marine push Wednesday night will bring low clouds inland and cool highs back to near normal all areas on Thursday. An upper trough will also move over the area on Thursday. It looks largely dry although an isolated shower cannot be ruled out for now. This pattern change should also clear most of the smoke out of the area and improve air quality. A broad upper trough will remain over the area Friday and Saturday with low level onshore flow. It look largely dry with some night and morning clouds and temperatures near normal. Schneider && .AVIATION...A weak upper level trough will cross Western WA today with a slight chance of thunderstorms near the Cascade crest, where heating and instability is the greatest. Elsewhere, dry conditions are expected. Low level marine clouds will mainly affect the coast this morning and will burn off this afternoon. Wildfire smoke will continue to impact the region as northerly flow brings in smoke from B.C. May see 4-6SM visibility as smoke mixes down to the surface. Light winds and stagnant conditions may lead to a decrease in visibility overnight due to smoke. 33 KSEA...Wildfire smoke will continue to increase across Western WA today with northerly flow. May see 4-6SM visibility in FU with possible ceiling 4000-6000 ft. Surface winds will be N/NW to 10 kt. 33 && .MARINE...Northerly flow will prevail today due to high pressure over B.C. and lower pressure over Oregon. This flow pattern will bring wildfire smoke into Western Washington. The flow will remain northerly or offshore through Tuesday. Strong onshore flow will develop on Wednesday with gales possible through the Strait of Juan de Fuca. Onshore flow will continue through the end of the week. 33 && .FIRE WEATHER...A critical few days of fire weather coming up for Western Washington, but some of the effects will be mitigated by thick smoke, of all things. First, the air mass will get warmer and drier as northeasterly offshore wind flushes the marine layer out to sea. Offshore flow will peak on Monday morning in a Fraser-outflow like display. (In the winter, this is a cold wind. In the summer, it's a warm and dry wind.) As a result, a critical combination of wind and low RH is expected over the North Cascades, in the Bellingham area, and across the northwest Olympic Peninsula on Monday. The issuance of a Red Flag Warning for parts of Northwest Washington may eventually be needed. On Tuesday as the gradient becomes more easterly across the Cascades, so may need to watch for east wind downwind of the Cascade gaps and passes. Second, isolated lightning is possible late this afternoon and early this evening in the vicinity of Mount Rainier. Moisture and instability are marginal for thunderstorm development, so any storms will be short-lived and produce a very small number of lightning strikes, if any at all. Third, the mid-level Haines Index will be near a 6 through Tuesday night, indicating a dry and unstable air mass between roughly 4,500 ft and 10,000 ft msl (850-700 mb). This typically perks up fires over the mountains, but the influx of thick smoke from British Columbia will provide significant shading, help stabilize the lower atmosphere, and significantly mitigate this effect. Finally, visibility will deteriorate today through Monday morning as smoke arrives from British Columbia. Surface visibility may lower to 2 miles or less in places. This could affect the ability to use air ops to help with initial attack, and it may hamper the detection of new fires. Haner && .SEW WATCHES/WARNINGS/ADVISORIES... WA...None. PZ...None. && www.weather.gov/seattle
Nearby
Red Flag Warnings in Washington, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.